How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Drew Your Own Question
Dr. Drew
Dr. Drew, Veterinarian
Category: Veterinary
Satisfied Customers: 16846
Experience:  Small Animal Medicine and Surgery
6340741
Type Your Veterinary Question Here...
Dr. Drew is online now
A new question is answered every 9 seconds

Our 3 year old cat seems to be reacting badly to his first

This answer was rated:

Our 3 year old cat seems to be reacting badly to his first doses of new meds (Clavamox, Buprenphine, and Duralactin). Vet told us to give all three tonight in his mouth. About one hour later he started squirming on floor, rolling around. He appears hyper alert. Should we be concerned enough to call vet emergency line or is this a natural adjustment to new meds? Thank you!


 


He also is moving his paws a lot, can't be still.


Drew :

Hello, welcome to JustAnswer! I am a licensed veterinarian, and I'll be happy to help you in any way I can.

Drew :

Clavamox and Duralactin would not be likely to cause such reactions,

Drew :

but Buprenorphine can sometimes cause some agitation or excitability in some cats.

Customer:

Thanks. What should we do?

Drew :

It is not typically something that requires emergency attention, as the issue typically resolves on its own as the drug is processed in the cat's system.,

Drew :

there's not really anything to be done to increase the speed of this issue going away,

Drew :

it just will take some time.

Drew :

I'd suggest close observation for a few hours, and if it seems that he is worsening instead of improving, perhaps a veterinary exam is a reasonable idea,

Drew :

but it seems unlikely to be a major concern.

Customer:

He seems to be very agitated. Vet said to give him two more doses. One each night, for a total of three. The first was tonight. Should we give him the other dose tomorrow night?

Drew :

I'd suggest calling your vet in the morning,

Drew :

to discuss tonight's events,

Drew :

and see if your vet wants to continue that medicine or stop it.

Customer:

Vet also gave him Neo Poly Bac Ointment. We also gave them to him tonight.

Drew :

it may be worthwhile to reduce the dose for the next dose, if continuing to give it.

Drew :

I generally don't use that product in cats, as there's a small percentage of cats who will be allergic to it, but that would cause severe respiratory distress, not the signs you've described.

Drew :

so it's not likely to be involved in this situation.

Drew :

(that was in reference to the ointment)

Drew :

not the Buprenorphine, which I use very often.

Customer:

Vet said to give him doses in morning and evening for one week. (Except Buprenophine which is only at night and for two more times). Is it dangerous to skip his morning doses tomorrow until we can both get home from work and talk to vet. In other words, would it mess up the regime by skipping the morning

Drew :

the only medicine that should not be skipped is the Clavamox.

Drew :

the others can be skipped if needed.

Customer:

Ok, so we'll give him that, skip the others until we can talk to the vet.

Drew :

sounds like a good idea!

Customer:

One last question. how bad would he need to get to warrant an emergency call in the middle of the night to vet. We're new cat owners--just adopted Ollie from shelter a few months ago.

Drew :

there's no way for me to describe all the possible situations that would justify an emergency visit, without being able to examine him myself.

Customer:

I understand. How many hours is generally too many hours? I realize you can only make general guesses.

Drew :

in general, if the gums are pink, he's breathing normally, and is able to rest at least intermittently, it's less likely to be an emergency

Customer:

Ok

Drew :

as for "too many hours", again, it depends on what is going on -- more severe issues need to be dealt with more promptly.

Drew :

but from your description it's probably just some agitation secondary to the buprenorphine and not much to worry about.

Customer:

Thank you, XXXXX XXXXX so helpful. We really appreciate your help tonight.

Customer:

Have a good night.

Drew :

you're very welcome!!

Drew :

best wishes to you both :)

Dr. Drew and 3 other Veterinary Specialists are ready to help you
Hi Dan,

I'm just following up on our conversation about Cat. How is everything going?

Drew